During a recent phone follow-up call to one of my patients a co-worker and I avoided a “Diabetes Disaster.” My patient told me…
that she had received her mail order refill for “ASPART” but the bottle didn’t look the same and she didn’t understand how to “dilute” it. I asked her to read the label to me. She had to spell it out. The drug was ASPARAGINASE.
Kathy Jacques, RN, CDE
This error could have happened at any pharmacy but it would be more likely to occur when there is not a pharmacist there to interact with the patient. These kind of errors can also be avoided if the patient has a picture or written description of the medication to compare their mail order refill to. Always ask detailed questions whenever there is the slightest confusion or ambiguity on the part of either the patient and/or the clinician. Confusion is a tell-tale sign that something may be amiss and should not be overlooked. – DJ
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2010 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Double-Checking Calculations Saves Patient from Multiple Problems
Next Diabetes Disaster Averted →